A friend asked me about gastroparesis, which can be a very frustrating complication of diabetes. Gastroparesis (gas-tro-par-EE-sis) may be caused by several conditions, but probably the most common is diabetes. When it's caused by diabetes, it's sometimes called gastroparesis diabeticorum.
Gastroparesis is caused by nerve damage (neuropathy) affecting the vagus nerve, and causes slow emptying of the stomach. Gastroparesis can cause symptoms including nausea, an early feeling of fullness when eating (early satiety), heartburn, and bloating. Complications of gastroparesis include weight loss and bezoars, which are solid masses of food that collect in the stomach.
It's important to note that some medications may cause symptoms of gastroparesis. The list of drugs that are associated with delayed gastric emptying include Byetta (exenatide); its use is commonly associated with gastrointestinal side effects, including nausea, vomiting, and diarrhea. The prescribing information states that "Use of BYETTA is not recommended in patients with severe gastrointestinal disease (e.g., gastroparesis)." Other drugs causing symptoms include narcotics, tricyclic antidepressants, calcium channel blockers, clonidine, dopamine agonists, lithium, nicotine, and progesterone. If a patient presents with gastroparesis, every effort should be made to discontinue any of these medications that might have been prescribed.
Gastroparesis can cause erratic blood glucose levels. When food that has been stuck in the stomach finally enters the small intestine and is absorbed, blood glucose levels rise -- later than usually might be expected after eating. Since gastroparesis makes stomach emptying unpredictable, a person's blood glucose levels can be erratic and difficult to control.
Treatment of gastroparesis is generally unsatisfying. For people with diabetic gastroparesis, it's thought that tight control of blood glucose will be helpful, but trying to get tight control when the gastroparesis causes erratic stomach emptying is difficult.
High on the list of recommendations is dietary changes. Eating frequent small portions rather than a few big meals makes sense. Switching to lower fiber foods may help. Low-fat foods may be advised. Consuming foods in liquid forms (soups and pureed foods) may help. Clearly, advice from a knowledgeable dietitian is necessary!
Many medications may have some effect, but none of them are perfect. Metoclopramide (Reglan) is frequently used; other drugs including erythromycin (an antibiotic that stimulates stomach muscles) are sometimes tried. Medications to control the associated nausea and vomiting may be recommended.
In severe cases that don't respond to routine therapy, surgery or placement of electrical stimulators may be advised. The stomach may be stapled or bypassed, or venting tubes may be placed. Rarely, the stomach is completely removed. Placement of electrodes may provide relief, by allowing electrical stimulation of the stomach wall that can trigger contractions.
If you, or someone you know, has symptoms that might be due to gastroparesis, a referral to a gastroenterologist for evaluation and testing would be appropriate.
(For more on-line information, see Gastroparesis at the American College of Gastroenterology website, and another webpage with the same title, Gastroparesis, at the National Digestive Diseases Information Clearinghouse.)